Dangers of sleeping pills
4th March 2012
... Comments

The Canadian Psychiatry Journal reported recently on the long term effects of using sleeping pills. In a study over 12 years Dr Bellville found that there was a 36% increase in risk of death in those who had used them. Some other experts viewed it as too simplistic, not taking many other factors into account. However, it is worrying all the same.

Ten million sleeping pill prescriptions are written in the UK each year, with many more over the counter ones bought aswell.

Decades ago barbituates were the prescribed drug for insomnia. But they are addictive and carry a high risk of death by overdose. In the 1970's these were largely replaced by benzodiazapines - drugs that left people less prone to overdose, but having side effects of next day drowsiness, dependance and withdrawal symptoms.

Z drugs were developed to overcome the side effects. But research has shown that some people have problems tolerating them, and withdrawal symptoms of anxiety, sweating mood changes and loss of appetitite. Research has also suggested that an extra 30 minutes of sleep may be achieved, compared to a placebo. www.insomniacs.co.uk says that there may be coordination problems, and/or memory loss. Insomniacs must therefore compare the problems of sleeplessness to the problems presented by medication.

Hypnotherapy may present a natural alternative. See the entry on Effective Hypnosis for further details.

More
About the Author

Matthew H

Member since: 5th May 2012

Effective Hypnosis was voted Ealing Business of the Year in both 2016 and 2017 - by satisfied customers through www.thebestof.co.uk. That's a lot of happy clients. Hypnotherapy can be used to help you...

Popular Categories